Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 401, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2016, 8:43 PM MDT for Yuma County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2016, 8:43 PM MDT (02:43 UTC)
- Expired
- Jul 27, 2016, 9:09 PM MDT
- In force
- 26 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 3204 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
177
WUUS53 KGLD 280243
SVRGLD
COC125-280330-
/O.NEW.KGLD.SV.W.0401.160728T0243Z-160728T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
843 PM MDT WED JUL 27 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 930 PM MDT
* AT 843 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAOLI...OR
12 MILES WEST OF HOLYOKE...MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CLARKVILLE.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 262 AND 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4044 10225 4033 10216 4031 10260 4044 10264
TIME...MOT...LOC 0243Z 334DEG 12KT 4061 10253
HAIL...1.00IN
WIND...60MPH
$$
JN2 follow-up statements
386
WWUS53 KGLD 280259
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
859 PM MDT WED JUL 27 2016
COC125-280330-
/O.CON.KGLD.SV.W.0401.000000T0000Z-160728T0330Z/
YUMA CO-
859 PM MDT WED JUL 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR NORTH CENTRAL YUMA COUNTY...
AT 859 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAOLI...OR 10
MILES WEST OF HOLYOKE...MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL YUMA COUNTY.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 262 AND 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4044 10225 4033 10216 4032 10255 4044 10260
TIME...MOT...LOC 0259Z 334DEG 12KT 4056 10250
HAIL...1.00IN
WIND...60MPH
$$
JN738
WWUS53 KGLD 280309
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
909 PM MDT WED JUL 27 2016
COC125-280319-
/O.CAN.KGLD.SV.W.0401.000000T0000Z-160728T0330Z/
YUMA CO-
909 PM MDT WED JUL 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL YUMA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4044 10225 4033 10216 4032 10255 4044 10260
TIME...MOT...LOC 0307Z 334DEG 12KT 4053 10248
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:18 PM MDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 27, 6:18 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Goodland KS 618 PM MDT WED JUL 27 2016 .UPDATE... Issued at 554 PM MDT Wed Jul 27 2016 Difficult forecast for tonight as near term models...especially CAM's are far too aggressive as with respect to convective initiation as convective coverage has been very isolated. Seeing some attempts at towering cu along old outflow...but so far it does not appear that thunderstorm development will occur in the immediate near term. A few impressive storms in southeast Wyoming in advance of weak h5 trough. Not confident to remove thunder chances from the evening...but have dialed back coverage through 3z quite a bit. && .SHORT TERM...(This evening through Thursday) Issued at 147 PM MDT Wed Jul 27 2016 The short term forecast focus will be on the possibility of thunderstorms across the central high plains region from late this afternoon through tonight and again Thursday afternoon into Thursday night. The Central High Plains region remains under an increasingly northwest flow aloft with the upper level high pressure area over the southern Great Basin region and a trough over the Mississippi valley region deepening in response to a series of short wave trough moving through the upper flow into the central plains. These waves will continue to track through the forecast area both this evening and again on Thursday afternoon and evening. This is favorable timing for thunderstorm enhancement this evening and tomorrow afternoon. While the possibility for isolated severe thunderstorms exists this evening, there is a stronger possibility of severe storms on Thursday as there will be better moisture and shear available for storms to work with. Supercell thunderstorms are possible late in the day, likely continuing into Thursday night. .LONG TERM...(Thursday night through Wednesday) Issued at 147 PM MDT Wed Jul 27 2016 The extended period will start with a ridge in the western CONUS and a trough in the eastern CONUS. This will bring an upper level northwest flow over the CWA Thursday evening through late Friday night/early Saturday morning. Come Saturday, the trough will begin to push east and the ridge will move over the CWA. Thursday night will have the greatest potential for storms across the region. There is a mid-level shortwave that will move over the CWA from the late afternoon through the overnight hours which will help with lift. That, in combination with favorable instabilty factors of: MUCAPEs 2500-3500 J/kg, effective bulk shear around 55- 65 kts, dew points around 55-65 degrees Fahrenheit and lapse rates at 7+ C/km; will create a favorable environment for storms to develop. Large hail and damaging winds are possible where supercells develop; an isolated tornado or two can not be ruled out. Based off the current model runs the GFS and NAM differ slightly on location of the strongest storm potential, yet timing are very similar. The NAM has the majority of the CWA under a higher potential for severe storms, whereas the GFS has the severe potential more in the eastern half of the CWA. This differs slightly from the 06Z run of the GFS; so time will tell where the strongest storms will develop. Friday, another round of storms is possible but does not look as severe of a threat as Thursday. The trough begins to push further south and east, so the strongest storm potential looks to be south and southeast of the CWA. The current NAM model run shows the region to be dry Friday but the GFS and European have precipitation potential in the late afternoon into the evening, with the GFS keeping PoP chances into the overnight hours. Instability factors do not look impressive, with MUCAPEs only abound 1000-2000 J/kg and weak lapse rates and effective bulk shear. Saturday through Wednesday, look to be fairly similar in upper level pattern and precipitation potential. The region will be impacted by a ridge but each day, excluding Sunday which is expected to be dry, mid-level shortwaves move through the general flow and could potentially help initiate some isolated storms. Moisture from the Gulf of California and Arizona will potentially make its way up into the region each afternoon and evening, which will be the main source of moisture. As the end of the extended period approaches, the GFS and European start to differ slightly on upper level pattern. The GFS has the region still impacted by a more amplified ridge with a trough skimming the northwest states and the European has more of a zonal flow over the region with the trough skimming the north central states. Overall, the model differences don't seem to be making a major impact on the CWA at this time, but will be keeping an eye on it as the middle of next week approaches. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 532 PM MDT Wed Jul 27 2016 Low confidence forecast expected tonight as near term guidance greatly overdoing thunderstorm coverage...but with persistent outflow boundary moving north through the area cannot rule out a storm or two firing along it. Most likely scenario will be for vfr conditions to prevail through the night. Some morning showers are possible...but with high cloud bases do not expect a big impact. More significant...organized convection will develop across the area on Thursday. This will likely have an impact on terminals...but will not expected to occur until around 00z. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JRM SHORT TERM...LOCKHART LONG TERM...CLT AVIATION...JRM
Hazardous weather outlook, Jul 27, 10:41 AM MDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT WED JUL 27 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281645- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1041 AM MDT WED JUL 27 2016 /1141 AM CDT WED JUL 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON ACROSS PORTIONS OF SOUTHWEST NEBRASKA. STORMS WILL BECOME SCATTERED AND INCREASE IN INTENSITY THROUGH THE LATE AFTERNOON AND EVENING AS THEY SPREAD ACROSS NORTHWEST KANSAS AND NORTHEAST COLORADO. ISOLATED STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA BY THURSDAY AFTERNOON AND WILL BECOME NUMEROUS THROUGH THE EVENING AND OVERNIGHT HOURS. MANY OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND EVEN A FEW TORNADOES POSSIBLE. LOCALIZED HEAVY RAINFALL IS ALSO A POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 27, 5:13 PM MDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 513 PM MDT WED JUL 27 2016 COZ092-280000- CHEYENNE COUNTY CO- 513 PM MDT WED JUL 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 600 PM MDT... AT 513 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF BOYERO...OR 29 MILES SOUTH OF FLAGLER. THIS STORM WAS NEARLY STATIONARY. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AROYA. LAT...LON 3896 10316 3894 10308 3875 10305 3874 10316 TIME...MOT...LOC 2313Z 333DEG 2KT 3889 10321 JN
Special weather statement, Jul 27, 5:55 PM MDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 655 PM CDT WED JUL 27 2016 KSZ028-029-280015- LOGAN KS-GOVE KS- 655 PM CDT WED JUL 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOVE AND SOUTHEASTERN LOGAN COUNTIES UNTIL 715 PM CDT... AT 655 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTH OF SCOTT STATE LAKE...MOVING SOUTHEAST AT 5 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... THE MONUMENT ROCKS. LAT...LON 3878 10065 3870 10083 3886 10097 3893 10085 TIME...MOT...LOC 2355Z 327DEG 6KT 3885 10087 JN
Special weather statement, Jul 27, 7:11 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT WED JUL 27 2016
COZ090-280200-
YUMA COUNTY CO-
711 PM MDT WED JUL 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
800 PM MDT...
AT 711 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF BURDETT...OR 14 MILES NORTHEAST OF AKRON...MOVING
SOUTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YUMA.
LAT...LON 4035 10261 4002 10273 4006 10279 4035 10279
4035 10278 4039 10278
TIME...MOT...LOC 0111Z 296DEG 27KT 4032 10303
JNSpecial weather statement, Jul 27, 8:12 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT WED JUL 27 2016
COZ090-280300-
YUMA COUNTY CO-
812 PM MDT WED JUL 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
900 PM MDT...
AT 812 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF OTIS...OR 15 MILES SOUTHWEST OF YUMA...MOVING
SOUTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ABARR.
LAT...LON 4000 10279 3983 10234 3964 10250 3979 10280
4000 10280
TIME...MOT...LOC 0212Z 296DEG 20KT 3995 10289
JNSpecial weather statement, Jul 27, 8:28 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 828 PM MDT WED JUL 27 2016 COZ090-091-280315- YUMA COUNTY CO-KIT CARSON COUNTY CO- 828 PM MDT WED JUL 27 2016 ...SPECIAL WEATHER STATEMENT... AT 828 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES EAST OF COPE...OR 21 MILES WEST OF BONNY RESERVOIR...MOVING SOUTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BONNY RESERVOIR...HALE AND IDALIA. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 199 AND 215. LAT...LON 3977 10253 3965 10211 3945 10225 3969 10265 TIME...MOT...LOC 0228Z 304DEG 24KT 3969 10257 JN
Special weather statement, Jul 27, 8:39 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
939 PM CDT WED JUL 27 2016
KSZ002-280315-
RAWLINS KS-
939 PM CDT WED JUL 27 2016
...SPECIAL WEATHER STATEMENT...
AT 939 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF MCDONALD...OR 15 MILES WEST OF ATWOOD...MOVING
SOUTHEAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MCDONALD...BEARDSLEY AND BLAKEMAN.
LAT...LON 3978 10102 3968 10129 3984 10141 3992 10141
3996 10131
TIME...MOT...LOC 0239Z 334DEG 19KT 3985 10134
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:11 PM MDT | Special Weather Statement | GLD | Yuma | 49 min |
| Jul 27, 8:12 PM MDT | Special Weather Statement | GLD | Yuma | 48 min |
| Jul 27, 8:28 PM MDT | Special Weather Statement | GLD | Kit Carson | 47 min |
| Jul 27, 8:58 PM MDT | Special Weather Statement | GLD | Kit Carson | 32 min |
| Jul 27, 9:17 PM MDT | Special Weather Statement | GLD | Kit Carson | 13 min |
| Jul 27, 9:19 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 28 min |
| Jul 28, 12:58 AM MDT | Special Weather Statement | GLD | Phillips | 62 min |
| Jul 28, 1:44 AM MDT | Special Weather Statement | GLD | Yuma | 16 min |
| Jul 28, 1:48 AM MDT | Severe Thunderstorm Warning | GLD | Yuma | 42 min |
| Jul 28, 2:05 AM MDT | Severe Thunderstorm Warning | GLD | Yuma | 40 min |
| Jul 28, 2:43 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 47 min |
| Jul 28, 9:18 AM MDT | Special Weather Statement | GLD | Yuma | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.